Thunderstorm Wind, Sedgwick
- When
- August 4, 4:16 PM MST
- Where
- Sedgwick County, 1.25 mi ESE of Julesburg
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.970, -102.250
Severe thunderstorms producing damaging straight-line winds over Phillips and Sedgwick counties. Peak wind gusts up to 72 mph were observed, which destroyed some irrigation equipment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms producing damaging straight-line winds over Phillips and Sedgwick counties. Peak wind gusts up to 72 mph were observed, which destroyed some irrigation equipment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 2:01 PM MST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 301 PM MDT Fri Aug 4 2023 .SHORT TERM...(This evening through Saturday) Issued at 252 PM MDT Fri Aug 4 2023 Radars are showing isolated convection across the CWA at this time. There is a bit over the high mountains of Larimer and Boulder Counties and some over southern Elbert County. The winds across the CWA are pretty weak. Models have flat upper ridging for the CWA overnight with pretty weak flow aloft. On Saturday, stronger west-northwesterly flow aloft will push into the CWA through the day. The QG Omega fields show weak downward vertical velocity for the CWA tonight and Saturday. The thickness fields show a cold front moving into the CWA late Saturday afternoon. The precipitable water values will be around 0.50 inch in the mountains tonight and Saturday. Values will range from 0.5 over the higher foothills to 1.2 inches over the southeastern CWA tonight and Saturday. The highest CAPE values are over the eastern border area early this evening, with the highest values on Saturday afternoon to be over the foothills and immediate plains. For pops will go with mainly 10-30%s this evening. Pops should be a bit higher on Saturday afternoon with 20-40%s for the foothills and western half of the plains, including the Palmer Ridge. Cells should be moving fairly quick on Saturday afternoon. .LONG TERM...(Saturday night through Friday) Issued at 242 PM MDT Fri Aug 4 2023 Saturday night into Sunday, another cold front will bring in a reinforcing push of cool air into the region. Behind the previous shortwave, the upper level ridge weakens, helping cool temperatures aloft as well. As a result, highs will feel a lot more like early Fall rather than late Summer with highs in the mid 70s. Surface flow becomes easterly in the afternoon bringing in sufficient moisture across the plains. MLCAPE builds into the 500-1000 J/kg range with less instability over the east plains and more over the Palmer Divide/south foothills. This will translate to where the higher shower/storm chances are in the afternoon/early evening with higher chances confined to the higher terrain and Palmer Divide and less eastward. A more ENE component may provide additional convergence to get some storms developing over the Palmer Divide. Will have to watch the presence of the upper jet which may bring additional synoptic support for additional showers/storms through the evening hours. Monday, the weak ridge remains over the region under WNW flow aloft. The upper jet remains draped across the state of Colorado with model guidance showing a weak disturbance moving through the flow. 0-6km bulk shear 35-45 kts and MLCAPE 1000-1500 J/kg over the east plains will provide favorable conditions for scattered storms in the afternoon and early evening, with a few strong to severe possible. Tuesday through the end of the work week the flattened ridge ridge stays put over the region. Ensembles show a drying and warming trend with highs returning to the upper 80s and low 90s. Ensemble and deterministic guidances shows a shortwave trough just brushing the northeast corner on Tuesday. It stays a bit too east to provide ideal conditions for more widespread severe, but if it shifts, it may pose a threat to the east plains. Otherwise, expect lesser coverage in afternoon/showers and thunderstorms during this period. Ensemble guidance shows a signal for drying and warming early next week through the latter part of the week with ridging aloft and zonal flow. Monday remains sufficiently below normal in the low 80s across the plains. There will be enough moisture around to support shower/storm chances as well. Temperatures eventually warm back toward normal in the upper 80s by mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1220 PM MDT Fri Aug 4 2023 Fairly weak winds are expected at DIA this afternoon with some easterly component to them. Will leave in the VCTS and VRB15G32KT for outflow gusts. Weak drainage winds are a good bet overnight. There will be no ceiling issues. && .HYDROLOGY... Issued at 242 PM MDT Fri Aug 4 2023 There is a limited threat of flash flooding on the burn areas for a couple hours early this evening, then again on Saturday afternoon. Saturday storms should be moving fairly quickly. Chances for scattered showers and thunderstorms Sunday and Monday with some storms capable of localized heavy rainfall. Threat for flash flooding over the burn areas will remain "limited" with quicker storm motions anticipated. Remainder of the week trend drier which will reduce the threat for flash flooding. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RJK LONG TERM....Mensch AVIATION.....RJK HYDROLOGY....RJK/Mensch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1147 AM MDT Fri Aug 4 2023 COZ030>051-051800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1147 AM MDT Fri Aug 4 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are expected over the plains and foothills this afternoon, with the highest coverage over the northern border areas. A few of the storms, mainly east of Fort Morgan and Limon could produce wind gusts to 70 mph, golf ball sized hail, and heavy rainfall. The rest of the plains could see wind gusts to 50 mph. The threat of burn area flooding is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm coverage will be less through the weekend. A few severe storms will be possible mainly over the Palmer Divide on Saturday. There will be a limited threat of flash flooding in the burn scars this weekend. Storm motions will be quick enough to keep storms from staying over the burn areas for long durations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
Special Weather Statement
National Weather Service Denver CO
236 PM MDT Fri Aug 4 2023
COZ041-046-047-042115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
236 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southeastern Elbert
County through 315 PM MDT...
At 236 PM MDT, Doppler radar was tracking a strong thunderstorm over
Simla, or 24 miles west of Limon, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Simla and Matheson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3905 10405 3913 10406 3913 10421 3921 10418
3922 10375 3897 10387
TIME...MOT...LOC 2036Z 288DEG 12KT 3915 10412
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
238 PM MDT Fri Aug 4 2023
COZ038-042130-
Larimer County Below 6000 Feet/Northwest Weld County CO-
238 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of north central Weld
County through 330 PM MDT...
At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Rockport, or 11 miles south of Cheyenne, moving east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4084 10429 4083 10431 4093 10491 4100 10489
4100 10429
TIME...MOT...LOC 2038Z 271DEG 22KT 4098 10478
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
347 PM MDT Fri Aug 4 2023
COZ042>044-042230-
Central and South Weld County CO-Morgan County CO-
Northeast Weld County CO-
347 PM MDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of southeastern Weld and
Morgan Counties through 430 PM MDT...
At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Jackson Reservoir to 7
miles west of Wiggins, or along a line extending from 31 miles east
of Greeley to 22 miles west of Fort Morgan. Movement was east at 35
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Morgan, Brush, Wiggins, Log Lane Village, Orchard, Antelope
Springs, Weldona, Jackson Reservoir, Snyder, Riverside Reservoir,
Adena School and Goodrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4053 10358 4052 10353 4007 10363 4017 10432
4054 10424 4058 10358
TIME...MOT...LOC 2147Z 272DEG 29KT 4047 10416 4021 10421
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
412 PM MDT Fri Aug 4 2023
COZ038-042-048-042300-
Logan County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
412 PM MDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of northeastern Weld and
northern Logan Counties through 500 PM MDT...
At 411 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colton to 6 miles west of Grover, or along
a line extending from 8 miles northeast of Sidney to 30 miles
southeast of Cheyenne. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Peetz, Grover, Padroni, Westplains, Hereford, North Sterling
Reservoir and Pawnee Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4096 10265 4074 10326 4074 10456 4100 10433
4100 10265
TIME...MOT...LOC 2211Z 264DEG 35KT 4118 10282 4086 10435
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
428 PM MDT Fri Aug 4 2023
COZ041-047-042315-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
428 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southeastern Elbert
and central Lincoln Counties through 515 PM MDT...
At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Simla, or 21 miles southwest of Limon, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kutch and Punkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3898 10406 3909 10405 3914 10399 3913 10395
3914 10393 3914 10389 3910 10389 3910 10370
3907 10351 3876 10373
TIME...MOT...LOC 2228Z 295DEG 18KT 3905 10399
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
446 PM MDT Fri Aug 4 2023
COZ048-050-051-042330-
Phillips County CO-Sedgwick County CO-Logan County CO-
446 PM MDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of northeastern Logan,
northwestern Phillips and Sedgwick Counties through 530 PM MDT...
At 446 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Chappell to 4 miles southeast
of Twin Buttes, or along a line extending from 8 miles northwest of
Julesburg to 22 miles southeast of Sidney. Movement was east at 25
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Julesburg, Haxtun, Fleming, Ovid, Sedgwick, Crook, Paoli, Twin
Buttes, Fairfield, Marks Butte and Sixteen-Mile Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4084 10205 4055 10259 4073 10294 4089 10291
4100 10267 4100 10205
TIME...MOT...LOC 2246Z 292DEG 21KT 4109 10234 4087 10271
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HIRISThe North Platte radar (KLNX), 178 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
3 thunderstorm wind. Local standard time, as filed.
Intense thunderstorm winds destroyed some irrigation equipment.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130667, 1130666, 1130668.